Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 242, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2017, 7:28 PM CDT for 4 counties in South Dakota. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2017, 7:28 PM CDT (00:28 UTC)
- Expired
- Aug 25, 2017, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 7:30 PM CDT | TSTM WND GST 60 | Winfred, SD | 3 INCH TREE BRANCH DOWN AS WELL. |
| Aug 25, 7:50 PM CDT | TSTM WND DMG | 3 W Madison, SD | VENDOR TENTS, PORTA POTTIES, AND TRASH CANS BLOWN OVER AT PRAIRIE VILLAGE JAMBOREE. TIME ESTIMATED FROM RADAR. |
| Aug 25, 7:50 PM CDT | TSTM WND GST 60 | 3 W Madison, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WUUS53 KFSD 260028
SVRFSD
SDC079-087-097-099-260115-
/O.NEW.KFSD.SV.W.0242.170826T0028Z-170826T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
728 PM CDT FRI AUG 25 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Lake County in east central South Dakota...
Northwestern Minnehaha County in southeastern South Dakota...
Southeastern Miner County in east central South Dakota...
Northeastern McCook County in southeastern South Dakota...
* Until 815 PM CDT
* At 728 PM CDT, a severe thunderstorm was located near Winfred, or
13 miles west of Lake Herman State Park, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Lake Herman State Park and Orland around 750 PM CDT.
Madison around 755 PM CDT.
Wentworth around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9758 4406 9748 4401 9695 4381 9695
TIME...MOT...LOC 0028Z 284DEG 32KT 4401 9743
HAIL...<.75IN
WIND...70MPH
$$
MJF2 follow-up statements
646 WWUS53 KFSD 260049 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 749 PM CDT FRI AUG 25 2017 SDC079-087-097-099-260115- /O.CON.KFSD.SV.W.0242.000000T0000Z-170826T0115Z/ Lake SD-Minnehaha SD-Miner SD-McCook SD- 749 PM CDT FRI AUG 25 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTHERN LAKE...NORTHWESTERN MINNEHAHA...SOUTHEASTERN MINER AND NORTHEASTERN MCCOOK COUNTIES... At 748 PM CDT, a severe thunderstorm was located over Lake Herman State Park, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Madison around 755 PM CDT. Wentworth around 810 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4385 9758 4406 9748 4401 9695 4381 9695 TIME...MOT...LOC 0048Z 284DEG 32KT 4397 9721 HAIL...<.75IN WIND...60MPH $$ MJF
228
WWUS53 KFSD 260111
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
811 PM CDT FRI AUG 25 2017
SDC079-087-097-099-260119-
/O.EXP.KFSD.SV.W.0242.000000T0000Z-170826T0115Z/
Lake SD-Minnehaha SD-Miner SD-McCook SD-
811 PM CDT FRI AUG 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAKE...NORTHWESTERN
MINNEHAHA...SOUTHEASTERN MINER AND NORTHEASTERN MCCOOK COUNTIES WILL
EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds are still likely of up to 50 mph with this thunderstorm, as it
moves eastward toward I 29.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern and east central South Dakota.
LAT...LON 4385 9758 4406 9748 4401 9695 4381 9695
TIME...MOT...LOC 0109Z 284DEG 30KT 4393 9702
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:32 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 25, 6:32 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 632 PM CDT Fri Aug 25 2017 .SHORT TERM...(This evening through Saturday) Issued at 320 PM CDT Fri Aug 25 2017 The main concern in the short term is the increasing potential for scattered strong to severe thunderstorms late this afternoon and evening. A warm front currently located somewhere along the I-90 corridor, will continue to lift north-northeast this afternoon and evening, increasing the instability across the area. A small cluster of thunderstorms developed late this morning across northeast Nebraska on the nose of a moderate LLJ, and warm air advection. Storm total estimates from 3 to 5 inches of rain around Concord area. The main focus then turns to our western zones. Scattered strong to severe storms are possible late this afternoon and evening as the aforementioned warm front interacts with an upper-level trough. Models continue to suggest a increase in mid-level theta-e advection on the nose of a strengthening low-level jet of 35 to 40 knots. Deep layer shear is moderate (~ 30 knots), but with steep mid-level lapse rates from 7.5 to 8 C/km and moderate MUCAPE of 2000+ J/kg, the development of discrete cells, and perhaps organized supercells are expected to develop ahead of the boundary. Storms are expected to develop along the Missouri River by around 23Z, then progress eastward, approaching the I-29 corridor after 03Z. The main threats are large hail up to golf ball size during the evening hours, then damaging winds will become the primary risk as the system evolves in the nighttime. Isolated one or two tornadoes cannot be ruled out with some of these severe storms as the 0-1 km helicity ranges from 150-200 m2s-2, and 0-1 km bulk shear of around 27 knots. The severe weather threat will gradually diminish from west to east into the overnight hours. Showers and thunderstorms could linger through mid morning across portions of southwest Minnesota, and northwest Iowa, as the surface boundary moves out of the area. Skies will gradually clear through the day, giving way to a partly sunny day. Dry air will build across the area, with west to northwesterly surface flow keeping near normal temperatures. Highs will range from the upper 70s to lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 320 PM CDT Fri Aug 25 2017 Models hint at series of short waves tracking through the area on Saturday night into Sunday. The main wave will be centered across Minnesota, possibly clipping the eastern half of the forecast area. Depending on mid level cloud cover, low level fog could try to develop across Minnesota and Iowa early Sunday morning, but confidence is not high enough at this time to include mention in the forecast. Precipitation chances appear to be the greatest Sunday morning as a weak disturbance tracks through central South Dakota, and then again Sunday afternoon across the east with the addition of diurnal heating. Some of the models-including the Canadian- suggest there would not be enough moisture and instability Sunday morning across central South Dakota. The ECMWF is not far behind the Canadian, with the American solutions offering a wetter solution. For now, kept a slight chance of precipitation near Chamberlain for Sunday morning. With wave over Minnesota being a relatively slow mover, could see some instability showers/thunderstorms develop Sunday afternoon east of I-29. Expect this activity to wane fairly quickly with sunset. Thereafter, the upper level ridge folds into the region from the west. This potentially keeps Harvey in place across eastern Texas, and leads to a period of quiet weather across the Northern Plains. Models hint at the potential for periodic early morning fog chances, as well rain chances late in the week as a weak shortwave moves from northwest to southeast across central South Dakota Thursday morning, and stronger low level jet develops Friday morning with mass convergence across the eastern half of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 626 PM CDT Fri Aug 25 2017 Line of thunderstorms is expected to work through the area this evening. Behind the line after 06Z, MVFR stratus is expected to work into the region in the early morning hours on Saturday. Ahead of the boundary, low level wind shear is expected to develop across northwest Iowa including the KSUX terminal. Northwest flow will develop from west to east in the morning hours on Saturday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Aug 25, 3:32 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 332 PM CDT Fri Aug 25 2017 SDZ038>040-050-052>070-262045- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop across central SD late this afternoon, and then push eastward through the evening. A few of these storms could become severe with hail to the size of golf balls, wind gusts to 60 mph, and locally heavy rain. An isolated brief tornado is also possible through 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely after 5 pm. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ071-262045- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Union- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop across the area this evening, then continue through the overnight hours. An isolated storm could produce hail to the size of quarters and winds to 60 mph during the mid evening, with locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may continue into Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 8 pm. IAZ003-013-014-021-022-031-032-262045- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible across the area this morning. These storms are not expected to be severe. Additional storms may develop across the area tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms will remain possible on Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 25, 5:46 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 S CHAMBERLAIN 43.69N 99.31W
08/25/2017 E1.00 INCH BRULE SD TRAINED SPOTTER
&&Local storm report, Aug 25, 6:18 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 13 SSW PUKWANA 43.60N 99.27W
08/25/2017 E60 MPH BRULE SD PUBLIC
&&
FERGUSONLocal storm report, Aug 25, 6:19 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 SSW PUKWANA 43.64N 99.27W
08/25/2017 E1.50 INCH BRULE SD PUBLIC
&&
FERGUSONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:00 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.